Utah, 2018

High Wind in Utah, March 22, 2018

March 22, 2018 · NWS SLC · 3 events in 3 counties and zones

A spring-like storm system passing through Utah brought gusty winds ahead of and just behind the cold front on March 22.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A spring-like storm system passing through Utah brought gusty winds ahead of and just behind the cold front on March 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 22, 8:30 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 22, 8:30 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 AM MDT Thu Mar 22 2018

.SYNOPSIS...An increasingly moist southwest flow aloft will spread
northeast across much of Utah through tonight. A weak disturbance
embedded in this moist southwest flow will cross Utah tonight
through early Friday. A second cold upper level trough off the
Pacific Northwest coast will move east and impact mainly northern
and western Utah and southwest Wyoming this weekend.

&&

.DISCUSSION...Southwesterly flow prevails across the Interior
West this morning. The remnants of an embedded Atmospheric River
(AR) within this flow continue to slowly spread eastward across
the Great Basin, with associated moisture advection coupled with
orographic forcing allowing for periods of rain and high
elevation snow (above 9500 feet) across both northern and
southwest Utah. As large scale ascent increases this afternoon
through this evening in response to an approaching shortwave
trough, should see precipitation expand in coverage and intensity
across much of the forecast area.

Strengthening flow aloft coupled with a tightening pressure
gradient today should also allow winds across western Utah as
well as the higher terrain to increase. Gusts into the 40 mph
range have already been observed across the Dugway Mesonet and
will likely continue to increase into the afternoon hours. Going
High Wind Warning for the western valleys still looks on track.

The cold front associated with the approaching shortwave is
forecast to push into northern Utah after midnight serving as a
focus for heavy precipitation, and lowering the snow levels below
7000 feet. This front will quickly sweep out of the area Friday
morning allowing for a quick drying trend by afternoon. May need
to consider Winter Weather Headlines for the northern mountains
for tonight given heavy snow potential.

&&

.AVIATION...Gusty winds will continue to increase at the SLC
terminal through the morning. By afternoon, wind gusts in excess
of 40kts are possible. Ceilings are expected to fall to near 7000
feet after 17-18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 9 PM MDT this evening for UTZ003-005-015-
     016.

WY...None.
&&

Seaman/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 22, 5:10 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
610 AM MDT Thu Mar 22 2018

UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
610 AM MDT Thu Mar 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Very strong southerly winds will exist across western Utah ahead
of an approaching cold front through this evening. Gusts
approaching 60 mph are possible across western Utah beginning
late this morning and continuing through the first half of this
evening.

Scattered light showers across northern Utah and southwest
Wyoming this morning will expand across the north during the day.
Most of the precipitation will focus on the higher terrain today.
Valley rain and mountain snow will increase across the northern
portion of the outlook along a cold front moving slowly east
across the area tonight. Significant amounts of rain are possible
across the valleys of northwest Utah, with several inches of snow
accumulating at the adjacent higher elevations overnight.

Across southern Utah light rain will develop across southwest Utah
later this morning, then becoming widespread and locally heavy
across the southern third of the state this afternoon through the
overnight hours. Snow will exist at the highest elevations of the
southern mountains. Accumulating snows are expected, though
mainly above 9000 feet.

Areas rivers in southern Utah will see significant rises due to
the expected moderate to heavy rainfall. River flooding is not
expected at this time. Flash flood prone areas of southern Utah
could see localized flash flooding late this afternoon through the
overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate to locally heavy valley rain and mountain snow will
continue along the cold front over northern Utah early Friday.
Widespread showers will also continue across southern Utah, with
the heaviest precipitation heading into the Lake Powell area
during the morning. The areal extent of precipitation will
decrease during the day with only a few light showers remaining
by early Friday evening.

The main storm system off the Pacific Northwest coast will turn
east and impact the northern half of the outlook area over the
weekend. The colder air associated with this feature will bring
lower snow levels to the north, with a few of the higher valleys
and mountains receiving accumulating snows. Precipitation will
shift south into southern and central Utah early next week, then
end across the entire outlook area by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Mar 22, 11:56 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     NON-TSTM WND GST BURNTFORK               40.81N 110.07W
03/22/2018  M55 MPH          DUCHESNE           UT   MESONET

            CHEPETA - 12120 FT

1010 AM     NON-TSTM WND GST SALT LAKE CITY          40.72N 112.23W
03/22/2018  M56 MPH          TOOELE             UT   MESONET

            SR-201 AT I-80 - 4272 FT

1030 AM     NON-TSTM WND GST PARK CITY               40.61N 111.53W
03/22/2018  M64 MPH          SUMMIT             UT   MESONET

            DEER VLY - EMPIRE PK - 9570 FT

1030 AM     NON-TSTM WND GST PARK CITY               40.63N 111.53W
03/22/2018  M53 MPH          SUMMIT             UT   MESONET

            PARK CITY - BONANZA TOP - 9200 FT

1100 AM     NON-TSTM WND GST TRIAL LK                40.84N 111.02W
03/22/2018  M60 MPH          SUMMIT             UT   MESONET

            WINDY PEAK - 10662 FT

1100 AM     NON-TSTM WND GST ALTA                    40.57N 111.63W
03/22/2018  M53 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 10443 FT

1100 AM     NON-TSTM WND GST ALTA                    40.57N 111.64W
03/22/2018  M70 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 11066 FT

1100 AM     NON-TSTM WND GST BRIGHTON                40.59N 111.56W
03/22/2018  M65 MPH          SALT LAKE          UT   MESONET

            BRIGHTON GREAT WESTERN - 10565 FT

1100 AM     NON-TSTM WND GST TRIAL LK                40.73N 110.89W
03/22/2018  M78 MPH          SUMMIT             UT   MESONET

            LOFTY LAKE PEAK - 11186 FT

1110 AM     NON-TSTM WND GST EUREKA                  39.96N 112.10W
03/22/2018  M50 MPH          JUAB               UT   MESONET

            U.S. 6 AT EUREKA - 6584 FT

1115 AM     NON-TSTM WND GST BRIGHTON                40.61N 111.54W
03/22/2018  M70 MPH          SUMMIT             UT   MESONET

            PARK CITY - JUPITER - 10024 FT

1125 AM     NON-TSTM WND GST DUGWAY                  40.11N 112.81W
03/22/2018  M55 MPH          TOOELE             UT   MESONET

            DURAND ROAD - 4538 FT

1125 AM     NON-TSTM WND GST MILFORD                 38.31N 113.38W
03/22/2018  M53 MPH          BEAVER             UT   MESONET

            BRIMSTONE RESERVOIR - 5620 FT

1150 AM     NON-TSTM WND GST BRIGHTON                40.66N 111.65W
03/22/2018  M57 MPH          SALT LAKE          UT   MESONET

            REYNOLDS PEAK - 9400 FT

1158 AM     NON-TSTM WND GST HOLLADAY                40.67N 111.80W
03/22/2018  M51 MPH          SALT LAKE          UT   MESONET

            OLYMPUS COVE - 5070 FT

1200 PM     NON-TSTM WND GST DUGWAY                  40.23N 112.73W
03/22/2018  M52 MPH          TOOELE             UT   MESONET

            ENGLISH VILLAGE - 4788 FT

1215 PM     NON-TSTM WND GST SALINE                  41.26N 112.44W
03/22/2018  M53 MPH          BOX ELDER          UT   MESONET

            PROMONTORY POINT - 6926 FT

1215 PM     NON-TSTM WND GST SNOWBASIN               41.19N 111.87W
03/22/2018  M73 MPH          WEBER              UT   MESONET

            SNOWBASIN-STRAW TOP - 8999 FT

1225 PM     NON-TSTM WND GST DUGWAY                  40.37N 113.00W
03/22/2018  M62 MPH          TOOELE             UT   MESONET

            UPPER CEDAR MTN - 7052 FT

1230 PM     NON-TSTM WND GST DUGWAY                  40.18N 113.02W
03/22/2018  M50 MPH          TOOELE             UT   MESONET

            BAKER LAB - 4294 FT

1230 PM     NON-TSTM WND GST TOOELE                  40.56N 112.30W
03/22/2018  M58 MPH          TOOELE             UT   MESONET

            WARNER - 4765 FT

1230 PM     NON-TSTM WND GST EAST MILLCREEK          40.73N 111.77W
03/22/2018  M51 MPH          SALT LAKE          UT   MESONET

            PARLEYS CANYON AT QUARRY - 5100 FT

1235 PM     NON-TSTM WND GST MARSHALL                40.61N 112.35W
03/22/2018  M51 MPH          TOOELE             UT   MESONET

            TOOELE 2 - 4318 FT

1237 PM     NON-TSTM WND GST GLENWOOD                38.78N 111.87W
03/22/2018  M52 MPH          SEVIER             UT   MESONET

            LOST CREEK - 7490 FT

1245 PM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
03/22/2018  M81 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

&&

Event by event

3 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
March 22, 12:25 PM MST to 7:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$10,000
Reported by
Mesonet

Maximum recorded wind gusts in the U.S. Army Dugway Proving Ground mesonet included 69 mph at Camel Back Mountain, 69 mph at Upper Cedar Mountain, and 55-61 mph at several other sensors. In addition, one semitrailer was blown over on Interstate 80 by the high winds.

High Wind, Salt Lake and Tooele Valleys

When
March 22, 12:30 PM MST to 8:10 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 79 mph at the SR-201 at I-80 sensor, 75 mph at the Great Salt Lake Marina, 66 mph in Tooele, 65 mph in Olympus Cove, and 63 mph at Olympus Hills.

High Wind, West Central Utah

When
March 22, 4:40 PM MST to 5:05 PM MST
Where
West Central Utah forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 59 mph at Lynndyl and 58 mph at Fish Springs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746383, 746382, 746384.